Epilepsy

Side effects of epilepsy medication

All medicines, including anti-epileptic drugs (AEDs), can cause side effects. These vary from person to person, depending on the AED, the dose and how people react to different tablets. Sometimes side effects happen when the drug is taken for the first time or when the dose is increased, this type of side effect often stops after a while. If a person gets side effects from increasing the dose, a more gradual increase can help. Some people may get no side effects at all. It is important to remember that:

  • No one should stop taking an AED without talking to their doctor first because stopping AEDs suddenly can cause seizures.
  • No one should take extra doses of an AED unless their doctor suggests this because this can make side effects worse.

Nearly all the young people we spoke with had experienced some side effects from the various epilepsy medications they'd used. For some, the side effects were minimal and didn't interfere with daily life. For others, the side effects had a big impact on school and work, psychological and mental wellbeing, ability to exercise and so on. Only a couple of people said that they hadn't had any side effects at all.

The side effects included physical, psychological, cognitive (how the brain processes information from the senses) and behavioural problems.

Physical side effects
The most common side effect that young people had was tiredness. They said different medications had made them feel 'drowsy', 'dopey', 'groggy' and 'sleepy'. People described generally 'lacking in energy' and 'fatigued' and one young woman felt so tired she could sleep 'for the better part of the day'. For most, constantly feeling tired had a considerable impact on their school work. Some medications in a' slow release' formulation can help reduce side effects.

Another physical side effect people experienced with some AEDs was skin problems. These included rash, dry skin and acne on the face and chest. 

One young man had bad acne and boils on his face because of the AEDs. He'd been bullied because of this, and it had knocked his self-esteem and confidence.

Some people had problems either losing or gaining weight because of AEDs. A few said their appetite increased - one woman said she was 'constantly looking in the cupboards thinking “What can I eat next?”'. Another had lost her appetite whilst being on a particular AED. One man lost weight so rapidly after starting a new medicine that he had to quickly be taken off it.

For a few people, their medicine caused loss of balance and dizziness. Some had temporary double vision which could be a really scary experience. One man had permanent double vision, which is very unusual, and said' “I'm rubbish. I can't play darts.”

Other physical side effects people described included headaches, feeling sick and unwell, lowered level of immunity (resistance to viruses), slurred speech, loss of bladder control and loss of sex drive. A few people also had sleep problems and insomnia.

Psychological side effects
Epilepsy medication also caused psychological side effects for some young people. A few, who had depression, linked it to the AEDs they were taking (see 'Anxiety and depression'). Some people also experienced mood swings and a few had anxiety problems. 

A couple of men had had feelings of paranoia as a side effect of their AEDs. Another said he lost his confidence after he was put on epilepsy medication.

Cognitive side effects
Memory problems were one of the main side effects that people talked about. The extent to which their memory was affected varied - from difficulties remembering phone numbers or revising for exams to severe memory loss over long periods of time.

People had struggled to remember appointments they'd made, people's birthdays, knowing whether they'd paid their bills, the names of songs, bands or actors, and so on.

Some people said it was difficult to know whether it was the medication that affected their memory or the epilepsy itself.

Other cognitive side effects that young people had experienced included problems with concentration and shortened attention span. This, again, caused extra pressures at school, university and work.

Several people said they generally felt 'duller' and slower in their thinking and behaviour. One young man described feeling like a 'zombie' and another said he sometimes felt he wasn't quite 'with it'.

A few people said they felt like completely different people after they had been taking AEDs. One young man said his friends had commented that he seemed less active and energetic than he'd been in the past.

Behavioural side effects
A few young people had also experienced behavioural problems as a side effect of their medication. This included verbally or physically aggressive behaviour and a 'bad temper'.

A couple of people who said they were usually very calm noted that one side effect of their AEDs was irritability and feeling 'obsessive', which caused problems in their close relationships.

Extreme reactions to medications
Very occasionally, a person may get severe side effects. Some people we spoke with had had an extreme reaction to a new AED or a change of medicine. These were very rare events and were mostly to do with changes in the dosage.

People who suffered considerably with side effects felt that juggling the medication and living with the different side effects was a bigger problem than the epilepsy itself! For some, the side effects eased when the dose was lowered; others were taken off particular medication and put on something else.

Last reviewed May 2016.

Last updated May 2016.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email